Format

Send to

Choose Destination
Ann Pharmacother. 2010 Feb;44(2):391-3. doi: 10.1345/aph.1M409. Epub 2010 Jan 5.

Accidental overdose of tiotropium in a patient with atrial fibrillation.

Author information

1
Brown University Combined Neurology/Psychiatry Resident, Providence, RI, USA. michael_gregory@brown.edu

Abstract

OBJECTIVE:

To report a case of refractory tachycardia after an excessive dose of inhaled tiotropium.

CASE SUMMARY:

A 74-year-old male with atrial fibrillation was admitted for increased heart rate and shortness of breath. The patient's heart rate was initially stabilized between 80 and 90 beats/min with metoprolol succinate 50 mg daily. During hospitalization, he accidentally received 5 capsules of tiotropium 18 microg inhaled as a single dose (total 90 microg) and, approximately 15 minutes later, his heart rate increased from 80 to 160 beats/min. Over 5 days of hospitalization, the patient's tachycardia was difficult to control and he required multiple atrioventricular (AV) nodal blocking agents (physostigmine, metoprolol tartrate, diltiazem) for effective stabilization prior to discharge. On outpatient follow-up 11 days after the ingestion the patient's heart rate was in the 40s and the AV nodal blocking agents were proportionately decreased.

DISCUSSION:

Tiotropium is a long-acting anticholinergic medication used to treat chronic obstructive pulmonary disease. Little has been reported as to the potential systemic toxicities of tiotropium. Tachycardia is listed as a potential adverse effect, but based on a MEDLINE search (1966-July 2009) using tiotropium, tachycardia, and overdose as search terms, there have been no case reports published. Renal impairment may increase plasma concentrations of tiotropium; our patient's creatinine clearance was estimated to be below 50 mL/min. According to the Naranjo probability scale, our patient's development of tachycardia was probably associated with tiotropium inhalation.

CONCLUSIONS:

Tiotropium can be temporally implicated in a rapid heart rate following excessive ingestion. Health care professionals should be aware of tachycardic effects of tiotropium, particularly in patients with underlying structural heart disease, atrial fibrillation, and renal impairment.

PMID:
20118141
DOI:
10.1345/aph.1M409
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center